Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 30, NWS Phoenix, AZ

April 14, 20085 counties in Arizona; Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this red flag warning at Apr 14, 2008, 3:26 PM MST for 5 counties in Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Apr 15, 2008, 10:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2008, 3:26 PM MST (22:26 UTC)
In effect from
Apr 15, 2008, 10:00 AM MST
Expired
Apr 15, 2008, 9:00 PM MST
In force
11 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 142 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2008-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2008-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5044 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 142226
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST MON APR 14 2008

AZZ131>133-CAZ230>232-151430-
/O.UPG.KPSR.FW.A.0007.080415T2100Z-080416T0500Z/
/O.NEW.KPSR.FW.W.0030.080415T1700Z-080416T0400Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
326 PM MST MON APR 14 2008 /326 PM PDT MON APR 14 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /10 AM PDT/ TO 9 PM
MST /9 PM PDT/ TUESDAY FOR SOUTHEAST CALIFORNIA...THE LOWER COLORADO
RIVER VALLEY...SOUTHWEST AND SOUTH-CENTRAL ARIZONA...DUE TO STRONG
GUSTY WEST TO SOUTHWEST WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE
DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM MST /10 AM PDT/ TO 9 PM
MST /9 PM PDT/ TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. THE RED FLAG WARNING INCLUDES ALL OF SOUTHEAST
CALIFORNIA...INCLUDING JOSHUA TREE NATIONAL PARK AND THE LOWER
COLORADO RIVER VALLEY...AS WELL AS SOUTHWEST AND SOUTH-CENTRAL
ARIZONA.

A STRONG AND DRY LOW PRESSURE SYSTEM MOVING THROUGH THE WESTERN STATES
TUESDAY AND WEDNESDAY WILL LEAD TO STRONG AND GUSTY WEST TO
SOUTHWEST WINDS. WINDS WILL BE STRONGEST OVER SOUTHEAST CALIFORNIA
AND ALONG THE LOWER COLORADO RIVER VALLEY STARTING TUESDAY LATE 
MORNING...THROUGH TUESDAY EVENING. STRONG WINDS OVER THE SOUTHWEST
AND SOUTH-CENTRAL ARIZONA DESERTS AND HIGHER TERRAIN WILL NOT BE AS
WIDESPREAD AS THOSE OVER CALIFORNIA AND THE LOWER COLORADO RIVER
VALLEY...BUT ARE STILL ANTICIPATED ACROSS PORTIONS OF THE
AREA...PARTICULARLY OVER HIGHER TERRAIN SPOTS. WINDS OVER THE WESTERN
ZONES WILL BE WIDESPREAD AND AROUND 20 TO 25 MPH WITH GUSTS IN EXCESS
OF 35 MPH. 

DRY CONDITIONS WITH AFTERNOON RELATIVE HUMIDITY DROPPING INTO THE
SINGLE DIGITS WILL CONTINUE ACROSS THE ENTIRE REGION. THE
COMBINATION OF STRONG WEST WINDS AND LOW RELATIVE HUMIDITY...IN
ADDITION TO HIGH FIRE DANGER OVER THE ARIZONA DESERTS...WILL LEAD TO
HAZARDOUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
WANEK
1 follow-up statement
000 
WWUS85 KPSR 151127
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
427 AM MST TUE APR 15 2008

AZZ131>133-CAZ230>232-160400-
/O.CON.KPSR.FW.W.0030.080415T1700Z-080416T0400Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
427 AM MST TUE APR 15 2008 /427 AM PDT TUE APR 15 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /10 AM PDT/
THIS MORNING TO 9 PM MST /9 PM PDT/ THIS EVENING FOR SOUTHEAST
CALIFORNIA...THE LOWER COLORADO RIVER VALLEY...SOUTHWEST AND SOUTH
CENTRAL ARIZONA...DUE TO STRONG GUSTY WEST TO SOUTHWEST WINDS...LOW
RELATIVE HUMIDITY...AND HIGH FIRE DANGER...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /10 AM PDT/
THIS MORNING TO 9 PM MST /9 PM PDT/ THIS EVENING. 

A STRONG AND DRY LOW PRESSURE SYSTEM MOVING THROUGH THE WESTERN
STATES WILL LEAD TO STRONG AND GUSTY WEST TO SOUTHWEST WINDS. WINDS
WILL BE STRONGEST OVER SOUTHEAST CALIFORNIA AND ALONG THE LOWER
COLORADO RIVER VALLEY LATE THIS MORNING...AND CONTINUE INTO THE
EVENING HOURS. STRONG WINDS OVER THE SOUTHWEST AND SOUTH-CENTRAL
ARIZONA DESERTS...WILL NOT BE AS WIDESPREAD AS THOSE OVER CALIFORNIA
AND THE LOWER COLORADO RIVER VALLEY...BUT ARE STILL ANTICIPATED
TO BE STRONG...PARTICULARLY OVER HIGHER TERRAIN SPOTS. WINDS OVER THE
WESTERN ZONES WILL BE WIDESPREAD...AROUND 20 TO 25 MPH WITH GUSTS IN
EXCESS OF 35 MPH.

DRY CONDITIONS WITH AFTERNOON RELATIVE HUMIDITY DROPPING INTO THE
SINGLE DIGITS WILL CONTINUE ACROSS THE ENTIRE REGION. THE
COMBINATION OF STRONG WEST WINDS AND LOW RELATIVE HUMIDITY...IN
ADDITION TO HIGH FIRE DANGER OVER THE ARIZONA DESERTS...WILL LEAD
TO HAZARDOUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:10 PM MST, 16 minutes earlier.

Area forecast discussion, Apr 14, 3:10 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
310 PM MST MON APR 14 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG...BUT DRY UPPER LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD
FRONT WILL SWEEP THROUGH ARIZONA AND SOUTHEAST CALIFORNIA LATE
TUESDAY AND EARLY WEDNESDAY. THIS SYSTEM WILL CAUSE GUSTY WINDS TO
DEVELOP BY TUESDAY AFTERNOON...CONTINUING INTO TUESDAY NIGHT. IT
WILL ALSO BRING TEMPERATURES BACK DOWN TO NEAR SEASONAL NORMALS BY
WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL RETURN FOR CONTINUED DRY
WEATHER AND LESS WIND FRIDAY...THEN ANOTHER DRY COLD FRONT WILL PASS
THROUGH OVER THE WEEKEND WITH MORE WIND AND CONTINUED NEAR-NORMAL
TEMPERATURES.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...
CURRENT UPPER RIDGE PRODUCING OUR WARM...DRY AND SUNNY WEATHER IS
HEADED OFF TO THE EAST AS NEXT IN THE SEEMINGLY ENDLESS SERIES OF
DRY UPPER TROUGHS/FRONTS APPROACHES. THIS NEXT SYSTEM IS SEEN NICELY
ON WV LOOPS ALONG THE PAC NW COAST. AS IT PUSHES EWD...WE CAN
EXPECT AN INCREASE IN WINDS ON TUESDAY AND INTO TUESDAY NIGHT...
WITH BREEZY CONDITIONS MANY SPOTS INTO THURSDAY. FOR NOW...WIND
GRIDS WILL PULL UP JUST SHORT OF WIND ADVISORY CRITERIA...BUT MID
SHIFT WILL NEED TO TAKE ANOTHER LOOK AT THIS WITH LATEST DATA IN
HAND. FRONTAL PASSAGE WILL RESULT IN 10 TO 15 DEGREES OF COOLING ON
WEDNESDAY COMPARED TO TODAY. GFS AND EURO 12Z RUNS IN EXCELLENT
AGREEMENT WITH RESPECT TO THE EXIT OF THIS SYSTEM BY THURSDAY
AFTERNOON...WITH A SHORTWAVE RIDGE PROGGED TO MOVE IN BY THEN. MAY
HAVE A FEW MORE DEGREES OF COOLING OVER ERN CWA ON THURSDAY...LITTLE
ADDED COOLING EXPECTED OUT IN W. RH PROGS INSIST THIS WILL BE A VERY
DRY SYSTEM FOR PHX CWA...INCLUDING THE NEAR-SURFACE LAYERS. SO FIRE
WEATHER CONCERNS PERSIST. SEE FIRE WEATHER DISCUSSION BELOW FOR
DETAILS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
SHORTWAVE RIDGE WILL BE IN PLACE OVER THE REGION ON FRIDAY FOR MORE
SETTLED CONDITIONS...IE SUNNY...LITTLE WIND AND SEASONAL TEMPS.
HOWEVER...NEXT TROUGH WILL BE POISED TO ENTER OUR WX SCENE BY
SATURDAY AND SUNDAY. EURO AND GFS DIFFER IN THE DETAILS BY SUNDAY
AND MONDAY...WITH GFS SETTLING A MONSTER TROUGH OVER THE GREAT BASIN
AND THE EURO LIFTING MAIN BULK OF ENERGY EWD INTO THE CENTRAL GREAT
PLAINS BY MONDAY. NOT SURE WHICH ONE WILL VERIFY BEST...BUT THE GFS
SOLUTION APPEARS AT LEAST A LITTLE EXCESSIVE. FOR NOW...WILL NOT
CALL FOR THE AMOUNT OF COOLING THE GFS SOLUTION WOULD ENTAIL...
RATHER WILL INDICATE A FEW DEGREES OF TEMP LOWERING. OF COURSE...
ANOTHER BOUT OF WIND WILL LIKELY OCCUR WITH THIS NEXT SYSTEM OVER
THE WEEKEND NO MATTER WHICH PROG ENDS UP BEING RIGHT...STAY TUNED.

&&

.AVIATION...
PRIMARY AVIATION CONCERN OVER THE NEXT FEW DAYS WILL BE STRONG AND
GUSTY WINDS.

KPHX AND KIWA WINDS WILL SLOWLY TURN AROUND TO THE SOUTH/SOUTHWEST
AROUND 23 UTC THIS AFTERNOON...AND WILL REMAIN OUT OF THE WEST THE
REMAINDER OF THE EVENING. SOUTH/SOUTHEAST SURFACE WINDS AT KPHX AND
KIWA TUESDAY MORNING WILL BE REPLACED BY STRONG AND GUSTY WEST WINDS
AS THE DAY WEARS ON. WEST WINDS ON THE ORDER OF 12-18 KTS WITH GUSTS
IN EXCESS OF 25 KTS WILL PREVAIL FROM ABOUT 18 UTC TUESDAY THROUGH
04 UTC WEDNESDAY...BEFORE DIEING DOWN SOMEWHAT OVERNIGHT. GUSTY WEST
WINDS ARE LIKELY AGAIN WEDNESDAY AFTERNOON AND EVENING.

WINDS WILL BE STRONGEST OVER THE SOUTHEAST CALIFORNIA DESERTS AND
ALONG PORTIONS OF THE LOWER CO RIVER VALLEY STARTING 15 UTC
TUESDAY...AND CONTINUING THROUGHOUT MUCH OF THE DAY. SUSTAINED WEST
WINDS OF 15-20 KTS WITH GUSTS IN EXCESS OF 28 KTS ARE EXPECTED
BETWEEN 18 UTC TUESDAY AND 01 UTC WEDNESDAY. AREAS OF BLOWING DUST
AND SAND WITH REDUCTIONS IN VISIBILITY ARE POSSIBLE...BUT FCST
CONFIDENCE OF EXACT TIMING AND LOCATION REMAIN LOW AT THIS TIME.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
RED FLAG WARNING FROM 10 AM TO 9 PM MST/PDT TUESDAY FOR ALL OF SE
CA...THE LOWER CO RIVER VALLEY...SW AZ AND S-CNRL AZ DUE TO STRONG
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY. PLEASE SEE PRODUCT
HEADER PHXRFWPSR FOR MORE DETAILS.

THURSDAY THROUGH MONDAY...
SIGNIFICANTLY LESS WIND EXPECTED THURSDAY THROUGH THE WEEKEND...AS
WEAK HIGH PRESSURE BUILDS OVER THE AREA. DRY CONDITIONS WILL
CONTINUE THROUGH THE EXTENDED...WITH TYPICAL DIURNAL FLUCTUATIONS IN
WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FROM 10 AM TO 9 PM MST TUESDAY FOR
     FOR AZZ131>133.

CA...RED FLAG WARNING FROM 10 AM TO 9 PM PDT TUESDAY FOR
     FOR CAZ230>232.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...LW
FIRE WEATHER...LW
Hazardous weather outlook, Apr 14, 5:31 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
531 AM MST MON APR 14 2008

AZZ020>028-CAZ030>033-151245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
531 AM MST MON APR 14 2008 /531 AM PDT MON APR 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH HAS BEEN POSTED FOR TUESDAY AFTERNOON AND
EVENING.

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE INTO THE REGION
TUESDAY AFTERNOON...AND GENERATE STRONG GUSTY WINDS THROUGHOUT THE
AFTERNOON AND EVENING HOURS ACROSS MOST OF ARIZONA AND SOUTHEAST
CALIFORNIA. THESE WINDS...COMBINED WITH VERY LOW RELATIVE HUMIDITIES
...WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH WEDNESDAY
AFTERNOON.

IN ADDITION...WIND SPEEDS TUESDAY AFTERNOON AND EVENING MAY BE
STRONG ENOUGH TO EVENTUALLY WARRANT THE ISSUANCE OF A WIND ADVISORY.
MOTORISTS SHOULD BE PREPARED FOR WIND GUSTS TUESDAY AFTERNOON AND
EVENING THAT COULD APPROACH 40 MPH...ALONG WITH THE POSSIBILITY OF
REDUCED VISIBILITIES IN BLOWING DUST AND SAND.

ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE REGION FRIDAY AND HAS THE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND AREAS OF BLOWING DUST
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEYERS

Nearby

Red Flag Warnings in Arizona, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.